Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 508, NWS Jackson, MS

June 18, 2003Noxubee County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 18, 2003, 8:33 PM CDT for Noxubee County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2003, 8:33 PM CDT (01:33 UTC)
Expired
Jun 18, 2003, 9:15 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Noxubee County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
872 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WUUS54 KJAN 190133
SVRJAN
MSC103-190215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
831 PM CDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 915 PM CDT

* AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 5 MILES EAST OF MACON...MOVING NORTHEAST AT  
  15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  MOVE ACROSS RURAL PORTIONS OF EASTERN NOXUBEE COUNTY

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. 

LAT...LON 3314 8851 3303 8849 3306 8833 3326 8832

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:00 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 18, 3:00 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT WED JUN 18 2003

MAIN CHALLENGES REMAIN THE TEMPS AND POPS ASSOCIATED WITH THE
PERSISTENT UPPER LOW. DRIER MID AND UPPER LEVEL AIR HAS SETTLED OVER
THE CWFA. THE SURFACE REMAINS VERY MOIST WITH DEWPOINTS IN THE 70S.
FIRST PERIOD POPS WILL DEPEND HEAVILY ON RADAR AND SATELLITE TRENDS.

MODELS ARE QUITE SIMILAR IN THEIR SOLUTIONS FOR THE FORECAST PERIOD.
THE CURRENT WEATHER PATTERN WILL CHANGE SLOWLY THROUGH FRIDAY. UPPER LOW
WILL SLOWLY SLIDE TO THE EAST AND SHEAR OUT THROUGH FRIDAY. THE WEAK
TROUGH SLIDES TO THE EAST BY EARLY SATURDAY AND A WEAK MID LEVEL
SHEAR AXIS SETS UP ALONG THE COAST. SURFACE BOUNDARY CURRENTLY
LOCATED OVER JUST TO THE NORTH AND WEST IS PROGGED TO SLIDE
SOUTHWARD ON FRIDAY AS A LARGE SURFACE HIGH BUILDS IN FROM THE GREAT
LAKES. LEAVING A WARMER AND DRIER AIRMASS IN PLACE OVER THE CWFA.
TEMPERATURES SHOULD WARM TO NEAR 9O IN MOST PLACES AND POPS SHOULD
BE MORE CLIMATOLOGICAL (30%).  THE SURFACE BOUNDARY (COMBINED WITH
THE MID LEVEL SHEAR AXIS) WILL LINGER AROUND THE SOUTHERN ZONES
THROUGH MONDAY. MOISTURE WILL POOL ALONG THIS BOUNDARY...AND AIDED
BY THE MID LEVEL SHEAR AXIS...WILL TEND TO FOCUS SHOWER AND
THUNDERSTORM ACTIVITY. BY MONDAY THE HIGH CENTER WILL BE OFF TO THE
EAST...AND SOUTHERLY FLOW WILL AGAIN SET UP OVER THE CWFA BRINGING
MOISTURE BACK NORTHWARD FROM THE GULF OF MEXICO.

CURRENT POP GUIDANCE LOOKS DECENT AND WILL NOT STRAY TOO FAR HOWEVER
A MORE DIURNAL IN NATURE TREND IS EXPECTED. FOR HOWEVER...WILL KEEP
THE POPS ABOVE GUIDANCE INTO THE EXTENDED. NOT QUITE CONFIDENT THE
WEAK SURFACE BOUNDARY WILL MAKE IT ALL THE WAY TO THE COAST. TEMP
GUIDANCE LOOKS PRETTY GOOD AND WILL TAKE A COMPROMISE.

ONE POINT ABOUT THE MODELS...CURRENT UPPER LOW JUST SOUTH OF THE
FOUR CORNERS AREA WAS NOT WELL INITIALIZED THIS RUN. THIS FEATURE
WAS DEPICTED THE BEST BY THE AVN MODEL...HOWEVER IT SHEARED THE
SYSTEM OUT AS IT MOVED NORTHEAST...AND THE AVN INITIALIZED THE SYSTEM
TOO WEAK. WILL CONTINUE TO MONITOR.

PRELIM NUMBERS...
JAN TB 069/088 068/088 067 32553
    BBBBB 090/068 091/071 091/072 090/072 090 32223232323
MEI TB 069/088 068/088 066 32553
    BBBBB 090/067 091/070 091/071 090/071 090 32223232323

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

32/LISTEMAA
Hazardous weather outlook, Jun 18, 2:06 PM CDT, 6 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191906-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
206 PM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
THROUGH THIS EVENING. THE PRIMARY RISKS WILL BE DAMAGING WINDS
AND VERY HEAVY RAINFALL.

A STATIONARY FRONT WILL LINGER OVER THE LOWER MISSISSIPPI RIVER
VALLEY FOR ANOTHER DAY...AND A WEAK UPPER LEVEL DISTURBANCE WILL
MOVE THROUGH THE REGION THIS AFTERNOON AND THIS EVENING. WITH A
MOIST...UNSTABLE ATMOSPHERE IN PLACE...SCATTERED THUNDERSTORMS
WILL DEVELOP ACROSS THE REGION THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING.  A FEW STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WIND GUSTS TO 60 MPH.

...FLOODING...
FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE AREA THROUGH THIS
EVENING. SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL
CONTINUE ACROSS THE REGION TODAY. HEAVY RAINFALL OVER THE THE
PAST SEVERAL DAYS HAS KEPT SOILS AROUND THE REGION SATURATED AND
ANY ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE SITUATION. BRIEF
DOWNPOURS AND THUNDERSTORMS REPEATEDLY MOVING OVER THE SAME AREAS
MAY LEAD TO FLOODING AND FLASH FLOODING OF LOW LYING AREAS SUCH
AS ROADWAYS...SMALL CREEKS AND STREAMS. SEVERAL RIVERS REMAIN
NEAR BANKFULL AND ADDITIONAL RAINFALL MAY CAUSE MINOR FLOODING
ALONG AND NEAR RIVERS.

ALTHOUGH THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL BE POSSIBLE
EVERYWHERE...AREAS ALONG AND NORTH OF INTERSTATE 20 ARE MORE
LIKELY TO SEE FLOODING TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:48 PM CDTTornado WarningJANBolivar, Washington22 min
Jun 19, 4:20 PM CDTSevere Thunderstorm WarningJANLauderdale45 min
Jun 19, 5:15 PM CDTSevere Thunderstorm WarningJANNoxubee50 min
Jun 19, 6:14 PM CDTSevere Thunderstorm WarningJANJasper46 min
Jun 19, 6:37 PM CDTSevere Thunderstorm WarningJANNewton38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.